MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. SURGISCREEN 3X10ML; REAGENT RED BLOOD CELLS

ORTHO-CLINICAL DIAGNOSTICS, INC. SURGISCREEN 3X10ML; REAGENT RED BLOOD CELLS
Catalog Number 719100
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation details: the customer stated that quality control (qc) passed on the day of testing.(b)(6) requested confirmation from the customer, which was provided, noting specifically 3% reagent red blood cells lot 3ss750 converted to 0.8% passed qc.The card and reagent red blood cells storage and usage conditions were checked and confirmed to be aligned with ortho's recommendations.The customer reported no visual appearance defects for the gel cards and reagent red blood cells.On (b)(6) 2026 (b)(6) followed up with the customer and advised that the customer's sop does not align with the mts anti-igg card ifu recommendations for preparing a 0.8% red cell suspension for testing, and the customer was asked to repeat testing using ifu instructions provided.The customer emailed (b)(6) on (b)(6) 2026 and stated: "the instruction gave a very light suspension compared to the original 0.8%.The qc's (negative and positive controls) did not have a visible reaction, so i skipped the patient's repeats.Instead, tube method was performed and once again - obtained same result (falsely negative)." the customer's email then stated the instructions used for manual gel method were: "1.0 ml mts diluent 2 and 10ul red cells" the customer statement does not align with the ifu instructions which specify the use of packed red blood cells for preparing the cell suspension; test procedure- step 3: prepare a red blood cell suspension of approximately 0.8% in mts diluent 2 (e.G., deliver 1.0 ml of mts diluent 2 into a test tube and pipet 10ul packed red blood cells into the diluent), mix gently.In the same email, the customer stated that their internal sop was validated.A second email from the customer to gtsc on 17jan2026 stated that reference lab result for antibody identification of the patient 2 sample identified an anti-e(rh3) antibody.According to ortho lot-specific information for 0.8% surgiscreen lot vss703, cell 1 is positive and homozygous and cells 2 and 3 are negative for m(mns1) antigen.Cell 2 is positive and homozygous and cells 1 and 3 are negative for e(rh3) antigen.Therefore, it follows that the reactions reported with the patient 1 sample are consistent with the expected reactivity of an anti-m(mns1) antibody, and the reactions obtained with the patient 2 sample are consistent with the expected reactivity of an anti-e(rh3) antibody.According to ortho lot-specific information for 3% surgiscreen lot 3ss750, cell 1 is positive and heterozygous, cell 2 is positive and homozygous, and cell 3 is negative for m(mns1) antigen.Cell 2 is positive and homozygous and cells 1 and 3 are negative for the e(rh3) antigen.Therefore, it follows that the negative reactions obtained for the patient 1 sample with cells 1 and 2 are not consistent with the expected reactivity of an anti-m(mns1) antibody.In addition, the negative reactions obtained for the patient 2 sample with cell 2 are not consistent with the expected reactivity of an anti-e(rh3) antibody.A review of manufacturing batch record of surgiscreen lot 3ss750 was requested from ortho's manufacturing site.The review showed no deviations; the lot met all acceptance criteria and there were no non-conformances associated with the lot.Batch record review and retain testing was not requested from the ortho manufacturing site for the mts anti-igg lot 071025001-03 as part of the investigation due to expected results obtained for both patient samples during initial testing with 0.8% surgiscreen lot vss703 using manual gel methodology.Retain testing of surgiscreen lot 3ss750 was performed at ortho's manufacturing site.Manual mts iat was performed surgiscreen lot 3ss750 with plasma samples containing anti-d, anti-k and fya, as per ifu, with mts anti-igg card lot 071025001-12 (exp.11may2026).First the 3% retain sample was converted to a 0.8% cell suspension in mts diluent 2, lot md195 (exp.03feb2026), following ifu for mts anti igg for 0.8% rbc suspension preparation.Expected positive and negative reactions were observed for surgiscreen lot 3ss750 and mts card lot, 071025001-12.Haze was not observed.Retain surgiscreen lot 3ss750 cell 2 was tested in tube for the presence of the e antigen with ortho reagent: anti-e, as per ifu, tube method.At immediate spin, a 4+ reaction was observed.Result meets specifications, a minimum reaction of 2+ is required.Cells 1 and 2 were tested in tube for the presence of the m antigen.After a 30-minute room temperature incubation, read unspun, expected positive reactions were observed.The reactions ranged from a 3+ to 3.5+, which meet release specifications, a minimum reaction of 2+ is required.Lot 3ss750 continues to perform as expected and meets release criteria.A review of the complaints associated with the red cell reagents manufactured using the same donors used to manufacture surgiscreen lot 3ss750 was performed.No systematic failure or trend related to any of the donors were identified.The review of the worldwide complaint databases was performed for surgiscreen lot 3ss750 and mts anti-igg gel card lot 071025001-03, through (b)(6) 2026.No additional complaints were identified related to false negative results against lot 3ss750 or 071025001-03.In addition, a review of the complaints reported against bulk lot 071025001 was also performed through the same date range, a total of 3 complaints were identified for an alternate sublot; 1 complaint identified for false negative reactions (investigated under (b)(4)) and 2 complaints identified for weak reactions.No trends were identified for the products reviewed.No further investigation was performed on these incidents.The potential assignable cause of the discordant negative antibody screening reactions with lot 3ss750 could not be determined.Although, reagent preparation is a potential contributing factor, since the customer's internal sop does not align with ortho's recommendations for 0.8% red cell suspension preparation.In any case, there is no evidence of any systematic failure of the ortho reagents or analyzer to perform as intended.In mitigation of the discordant negative antibody screening results, surgiscreen instructions for use (ifu) states: variations in cell concentration can affect the sensitivity of test results.When the cell concentration of reagent red blood cells is modified for use in certain applications, such as the gel test or column agglutination methods, the accuracy of the cell concentration becomes more critical.When cells are too concentrated, weaker results may be obtained due to the increase in the antigen/antibody ratio.In addition, cells may fail to completely migrate to the bottom of the column or microtube and could cause a false-positive interpretation.When the cell concentration is too low, the red cells may be difficult to see, potentially causing a weak reaction to be missed.Care should be taken to follow the manufacturer's recommendations when altering the concentration of these reagent red blood cells.In addition, the mts anti-igg card instructions for use (ifu) also states: optimal reaction conditions vary across antibody specificities.No single test method will detect all antibodies.In some low ionic strength test systems, certain antibodies, such as anti-e and anti-k, have been reported to be nonreactive.No other complaint of this type has been received from the customer site since the time of the reported event.
 
Event or Problem Description
Report 2 of 2 (b)(4) a customer contacted ortho (b)(6) on (b)(6) 2026 to report what was described as discordant negative reactions for antibody screen in indirect antiglobulin test (iat) using manual gel method, for two patient samples utilizing reagent red blood cells surgiscreen lot 3ss750 and ortho mts anti-igg gel card lot 071025001-03 on their ortho workstation id-(b)(4).Complainant: (b)(6) - medical technologist; (b)(6); (b)(6) customer (b)(6) hospital(b)(6) date of events: 06jan2026 and 08jan2026, reported on 08jan2026 instrument: ortho workstation id-(b)(4) reagents: surgiscreen lot 3ss750, expiration: 20jan2026, manufacture: 18nov2025 mts anti-igg gel card lot 071025001-03, expiration: 30apr2026 manufacture: 31jul2025 other reagents: 0.8% surgiscreen lot vss703, expiration: 20jan2026 patient information: patient 1- sample id (b)(6), 29-year-old pregnant female with confirmed fetal demise at 37-weeks gestation, diagnosed with chronic hypertension in the first trimester and on medication since.Anti-m(mns1) antibody newly identified on (b)(6) 2026.No history of previous transfusions.Patient 2- sample id (b)(6), 89-year-old female.Previous history of 8-9 years anemia, hypertension, hypothyroidism, renal failure, prior covid-19 infection, and 9 years prior- colon perforation with surgical repair and resection.Transfused about 1.5 months prior and on (b)(6) 2026 with 2 units negative for e(rh3) and c(rh4) antigens.Current diagnosis of anemia.Anti-e(rh3) identified on (b)(6) 2026.The customer reported that on 06jan2026, the sample from patient 1 (b)(6) was tested for antibody screening in iat using manual gel method utilizing 0.8% surgiscreen lot vss703 and mts anti-igg gel card lot 071025001-03 with their ortho workstation id-(b)(4), and that they had obtained a positive reaction with screening cell 1 (1+ reaction strength).The customer stated a retest is required per their internal standard operating procedure (sop), repeating the antibody screen using a 3% red blood cell suspension surgiscreen lot converted to an 0.8% red blood cell suspension for testing, for each cell of the reagent.On the same day, the customer reported retesting the same sample in manual gel method in iat using 3% surgiscreen lot 3ss750 and the same reagents, following instructions as per the customer-validated internal sop as follows: - to convert 3% surgiscreen to 0.8% suspension, pipette 250ul of the 3% red blood cell reagent into a tube, spin for 60 seconds, remove the supernatant, add 750ul of mts diluent 2 plus, and mix to resuspend the red cells.The customer reported obtaining negative reactions with all screening cells of surgiscreen lot 3ss750 and sending the sample to a reference laboratory for antibody identification.The negative antibody screen result was not reported to the physician.The customer stated receiving an antibody identification result of anti-m(mns1) antibody for patient 1 from the reference lab.The customer reported they repeated the antibody screen with the same sample using lot 3ss750 and same reagents as previously, and the negative results persisted.No further details were provided.On (b)(6) 2026, the customer reported testing the sample from patient 2 (b)(6) for antibody screening in iat in manual gel method utilizing 0.8% surgiscreen lot vss703 and mts anti-igg gel card lot 071025001-03 with their ortho workstation id-(b)(4), and that they had obtained a positive reaction with screening cell 2 (2+ reaction strength).Subsequently on the same day, the customer reported retesting the same sample with lot 3ss750 and same gel card lot and reagents using the customer-validated sop and obtained negative reactions with all screening cells.The customer stated the sample was sent to the reference lab for antibody identification and was awaiting results.The customer stated repeating the antibody screen with the same sample and reagents with lot 3ss750, and negative results for the sample from patient 2 persisted.No further details were provided.The customer stated no biased results were reported to the physician.The customer reported that the patients were not harmed as a result of these events.

Brand Name
SURGISCREEN 3X10ML
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
nancy hewitson
100 indigo creek drive
rochester, NY 14626
5854534165
MDR Report Key24226375
Report Number2250051-2026-00005
Device Sequence Number18457982
Product Code QHT
UDI-Device Identifier10758750003839
UDI-Public(01)10758750003839(17)260120(11)251118(10)3SS750
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2026
Device Catalogue Number719100
Device Lot Number3SS750
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/08/2026
Initial Report FDA Received Date01/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown